Article Text

PDF

More than just an ocular solution
  1. M Pekdemir1,
  2. S Yanturali2,
  3. G Karakus3
  1. 1Department of Emergency Medicine, Kocaeli Universtiy, Kocaeli, Turkey
  2. 2Department of Emergency Medicine, Dokuz Eylul University, Izmir, Turkey
  3. 3Department of Internal Medicine, Kocaeli Universtiy, Kocaeli, Turkey
  1. Correspondence to:
 Dr S Yanturali
 Dokuz Eylul University Medical School, Department of Emergency Medicine, 35340, Inciralti, Izmir, Turkey; sedat.yanturali{at}deu.edu.tr

Abstract

Apraclonidine eye drop is an alpha adrenergic agonist derived topical clonidine, used for the treatment of intraocular pressure elevation. We report what is to our knowledge the first case of systemic toxicity of apraclonidine resulted from repeated local administration. Clinical manifestation of toxicity was similar to oral clonidine overdose. Toxicities of ocular drugs should always be considered when a patient presents with new systemic problems.

Statistics from Altmetric.com

Apraclonidine is a widely used topical ophthalmic alpha agonist used to reduce intraocular high pressure. We present a case of systemic toxicity of this drug. Our literature search revealed no reported case of systemic toxicity from local apraclonidine administration, thus we believe this is the first such case.

CASE REPORT

A 56 year old woman was taken to the emergency department (ED) of Kocaeli University because of altered mental status, difficulty in speaking, and drowsiness. She had undergone laser capsulotomy for cataract removal 1 day previously, after which apraclonidine hydrochloride ophthalmic solution (Iopidine 0.5%; Alcon) was prescribed. The patient misunderstood the instruction of the medication, and administered the drug every 5 minutes. After 4 hours, she developed generalised weakness and headache.

On admission to the ED, her blood pressure (BP) was 170/110 mmHg and heart rate (HR) 60 beats/min. The patient’s complaint was considered to be associated with high blood pressure. She was given 25 mg captopril and discharged.

After discharge, she had continued to apply her eye medication at the same dosage. Eight hours later, she developed lowered consciousness, difficulty in speaking, and drowsiness. She had a history of hypertension for which she had been taking losartan. On her second admission to the ED, her vital signs revealed hypotension (BP 80/60 mm Hg; HR 65 beats/min. She was drowsy (Glasgow Coma Score 13). No focal neurological deficit or other abnormality was found on physical examination. She was placed on a cardiac monitor and a saline infusion bolus was initiated. Initial serum electrolytes and complete blood count were within normal limits except for mild increased blood urea nitrogen and mild anaemia. ECG showed sinusal bradycardia without any significant ischemic findings, and computed tomography of the brain was normal. During observation in the ED, she had developed bradycardia (HR 40 beats/min; BP could not be measured at this stage). After normal saline bolus and intravenous atropine 1 mg, blood pressure and heart rate returned to normal (BP 140/100 mm Hg, HR 100 beats/min).

Detailed history discovered that she had used the entire 5 ml apraclonidine solution within 12 hours after the operation. There was no other reason to explain her central nervous system depression and cardiovascular compromise. She gradually improved, with all symptoms and findings disappearing within 48 hours. After full recovery, she was discharged.

DISCUSSION

It was estimated by nowadays, 200 000 cataract operations performed annually within the UK National Health Service.1 Laser capsulotomy is a widely used technique for cataract removal. A rise in intraocular pressure (IOP) is a common side effect of this technique. Apraclonidine 1% is a potent and relatively selective alpha-2 agonist used for the control or prevention of postsurgical elevations in IOP, and was derived from the systemic antihypertensive drug clonidine. It was the first agent to be approved for reducing incidence of post-operative IOP spiking following laser capsulotomy.2 Apraclonidine is more polar and less lipophilic than clonidine, which probably allows less penetration into systemic circulation. It also does not cross the blood brain barrier and therefore does not cause systemic hypotension.3

Oral clonidine toxicity manifests as central nervous system depression, cardiovascular compromise, and respiratory depression. Signs and symptoms of a clonidine overdose include altered mental status, bradycardia, hypotension, respiratory depression, hypothermia, and miosis.4 Intoxication from patch forms of clonidine have been reported. In these cases, depression of mental status, bradycardia, and hypotension predominated, similar to oral clonidine overdose.5–8

The clinical presentation of our patient was similar to oral clonidine intoxication. The patient developed lowered consciousness, hypotension, and bradycardia. She was managed with saline infusion and atropine for symptomatic bradycardia and hypotension. Her cardiovascular and central nervous system findings improved completely during hospitalisation. Her increased blood pressure during the initial episode can be attributed to paradoxical hypertension, similar to oral clonidine overdose. Additionally, administration of anti-hypertensive treatment in this stage and use of her routine anti-hypertensive drug could have contributed to development of the systemic toxicity.

Eye drops are regarded as a safe medication with low potential for systemic effects. However, even topical eyedrops may lead to systemic toxicity if used in extraordinarily high quantities. Topical apraclonidine, when used in excess, may induce lowered consciousness, hypotension, and symptomatic bradycardia. The clinical presentation and treatment principles of the systemic toxicity of apraclonidine overdose are similar to clonidine.

CONCLUSION

Ocular eye drops are widely used worldwide, and patients may not consider them to be medications that can cause systemic toxicity. Emergency physicians may encounter systemic adverse effects of topical ophthalmic drugs including apraclonidine. Appropriate precautions and patient education can help to minimise systemic toxicity when using ocular medication.

REFERENCES

View Abstract

Footnotes

  • Competing interests: none declared

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.